Alert archive / Florida / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 4, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Jan 22, 2008, 3:35 PM EST for Franklin County, Wakulla County, Florida. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 22, 2008, 3:35 PM EST (20:35 UTC)
- Expired
- Jan 22, 2008, 4:15 PM EST
- In force
- 40 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
Counties Franklin County, FL, Wakulla County, FL
The radar
The Tallahassee radar (KTLH), 37 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.6 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 648 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 432 m²/s²
- 0-3 km storm-relative helicity
- 522 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KTAE 222037
SVRTAE
FLC037-129-222115-
/O.NEW.KTAE.SV.W.0004.080122T2035Z-080122T2115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
335 PM EST TUE JAN 22 2008
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN FRANKLIN COUNTY IN FLORIDA...
WAKULLA COUNTY IN FLORIDA...
THIS INCLUDES THE CITIES OF...SAINT MARKS...CRAWFORDVILLE...
* UNTIL 415 PM EST
* AT 310 PM EST...LOCAL LAW ENFORCEMENT REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM
WAS LOCATED 17 MILES SOUTHWEST OF CRAWFORDVILLE...OR ABOUT 11 MILES
NORTHEAST OF CARRABELLE...AND MOVING NORTHEAST AT 30 MPH. THIS
STORM IS ALSO CAPABLE OF PRODUCING WIND GUSTS NEAR 50 MPH AND
VERY HEAVY RAINFALL.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
8 MILES SOUTHEAST OF CRAWFORDVILLE BY 405 PM EST...
SAINT MARKS BY 415 PM EST...
LAT...LON 2999 8468 3002 8454 3014 8462 3028 8451
3027 8413 3013 8409 3006 8423 3007 8425
3005 8431 2999 8435 2987 8459
TIME...MOT...LOC 2035Z 239DEG 26KT 2996 8453
$$
9-FOURNIERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 22, 2:35 PM EST, 1 hour earlier.
Area forecast discussion, Jan 22, 2:35 PM EST, 1 hour before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 235 PM EST TUE JAN 22 2008 .SYNOPSIS... 19Z WATER VAPOR AND H4 RUC ANALYSIS SHOWING BOTH AN ACTIVE NORTHERN AND SOUTHERN STREAM ACROSS NORTH AMERICA. NORTHERN STREAM IS CHARACTERIZED BY A POTENT SHORTWAVE DROPPING THROUGH THE UPPER MIDWEST WITH ANOTHER SHORTWAVE DROPPING RAPIDLY SOUTHWARD THROUGH WEST-CENTRAL CANADA. THIS SECOND SHORTWAVE WILL BECOME THE DOMINANT NORTHERN STREAM FEATURE OVER THE NEXT 24 HOURS AS IT MOVES ACROSS THE NORTHERN PLAINS AND NORTHERN MISSISSIPPI VALLEY DELIVERING THE NEXT ROUND OF ARCTIC AIR TO PORTIONS OF THE U.S. A MORE ZONAL SOUTHERN STREAM FLOW CAN BE SEEN FROM OFF THE BAJA EASTWARD ALONG THE GULF COAST. ABUNDANT MID/HIGH LEVEL MOISTURE IS EMBEDDED WITHIN THE FLOW FROM NORTHERN MEXICO INTO TEXAS AND HEADING EASTWARD TOWARD OUR NECK OF THE WOODS. SHOWER ACTIVITY HAS BECOME A BIT MORE ROBUST THIS AFTERNOON THAN WAS EARLIER THOUGHT. 12Z NAM APPEARS TO BE PERFORMING THE BEST SHOWING A MORE DEFINED SURFACE TROUGH OVER THE NORTH-CENTRAL GULF ALLOWING FOR BETTER CONVERGENCE. NAM QPF FIELDS WERE SHOWING FAIRLY CONCENTRATED SHOWERS OVER THE MARINE AREA UP INTO THE SOUTHERN HALF OF THE FORECAST AREA. THIS IS WHAT WE HAVE BEEN SEEING AND UPDATED THE POPS TO CLOSELY REPRESENT THIS NAM SOLUTION. EVEN ADDED ISOLATED THUNDER TO PORTIONS OF THE AREA AS A FEW STRIKES HAVE BEEN DETECTED (DESPITE VERY UNIMPRESSIVE INSTABILITY). OVER THE NORTHERN PORTIONS OF THE AREA...SOME WEAK ISENTROPIC UPGLIDE ALONG THE 295-300K SURFACES SHOULD BE ENOUGH TO PRODUCE SOME SCATTERED SHOWERS...HOWEVER INSTABILITY SHOULD REMAIN LOW ENOUGH TO LEAVE THUNDER MENTION OUT OF THE FORECAST. && .SHORT TERM (TONIGHT-THURSDAY NIGHT)... NOT A VERY WELL DEFINED PATTERN OVER THE NEXT 24-36 HOURS WITH A WEAK FRONT SLIDING SOUTH INTO THE AREA AND THEN STALLING OVER OR JUST TO OUR SOUTH EARLY WEDNESDAY. DURING THAT TIME...SEVERAL ROUNDS OF SCATTERED SHOWERS WILL LIKELY COME ACROSS THE AREA. HOWEVER... DUE TO THE WEAK NATURE OF THE FORCING DYNAMICS...MODELS AREA HAVING A DIFFICULT TIME LOCKING ONTO AND HOLDING A DISTINCT SOLUTION FROM RUN TO RUN. WEAK COLD FRONT WILL MOVE SOUTH INTO THE FORECAST AREA OVERNIGHT. FORCING RESPONSIBLE FOR THE SCATTERED SHOWERS CURRENTLY ONGOING WILL SLOWLY DECLINE DURING THE EVENING HOURS WITH BOTH THE GFS/NAM SHOWING THE BEST CHANCES FOR ANY LINGERING SHOWERS DOWN OVER THE SOUTHEASTERN BIG BEND AFTER MIDNIGHT. WILL BE GOING WITH A GENERAL 40-50 POP REGIONWIDE DURING THE FIRST HALF OF THE NIGHT THEN DROPPING AFTER MIDNIGHT. TEMPS NOT THAT BAD FOR LATE JANUARY WITH LOWS DROPPING GENERALLY INTO THE LOWER AND MIDDLE 40S NORTH AND THE UPPER 40S TO NEAR 50 IN THE SOUTH. AFTER THE POSSIBLE HEAVIER SHOWERS THIS AFTERNOON AND EARLY EVENING...ACTIVITY IS LIKELY TO BE GENERALLY LIGHT IN NATURE. EVEN WITH THE FORECAST POPS THE SECOND HALF OF TONIGHT...MOST OF THE TIME SHOULD BE ON THE DRY SIDE WITH TOTAL QPF QUITE LIGHT. FIRST COLD FRONT WASHES OUT TO OUR SOUTH DURING WEDNESDAY WHILE WE AWAIT THE SECOND AND MUCH STRONGER FRONT EXPECTED TO ARRIVE WEDNESDAY NIGHT INTO EARLY THURSDAY. THE FORECAST IS ONCE AGAIN NOT THAT EASY FOR THE DAY ON WEDNESDAY. SHOWERS CHANCES WILL RANGE FROM AROUND 45% FAR NORTHWEST TO AROUND 20% IN THE SOUTHEAST BIG BEND. EVEN AREAS THAT SEE A SHOWER OR TWO WILL BE DRY FOR MOST OF THE DAY AND RAINFALL AMOUNTS SHOULD BE LIGHT. WOULD NOT BE SURPRISED IF THESE POPS ENDED UP BEING ON THE LOW SIDE BASED ON THE LATEST SREF ENSEMBLES...HOWEVER AM TRYING TO BALANCE COVERAGE VS PERCEIVED IMPACT WITH THE FORECAST. ALSO RAIN CHANCES WILL NOT REALLY INCREASE UNTIL THE SECOND HALF OF THE AFTERNOON WHEN BETTER DYNAMICS FINALLY APPROACH FROM THE WEST. BY THE LATER AFTERNOON HOURS A SOUTHERN STREAM DISTURBANCE WILL BE CROSSING LA/SOUTHERN MS WITH A BROAD AREA OF ISENTROPIC UPGLIDE OUT AHEAD ALONG THE 295-310K SURFACES. AHEAD OF THE COLD FRONT DURING WEDNESDAY EVENING...THE GFS AND SREF ARE SHOWING FAIRLY GOOD SHOWER COVERAGE OVER THE NORTHWEST HALF OF THE AREA ASSOCIATED WITH THESE DYNAMICS. HAVE RAISED POPS OVER THESE AREAS TO AROUND 60% WITH CHANCE 35-50% FURTHER SOUTH AND EAST. COLD FRONT COMES THROUGH DURING THE SECOND HALF OF WEDNESDAY NIGHT AND FIRST HALF OF THURSDAY. SHOWERS WILL BE ENDING FROM NORTHWEST TO SOUTHEAST INTO THE EARLY AFTERNOON HOURS. THIS FRONT MAKES A CLEAR EXIT TO OUR SOUTHEAST BY THE END OF THURSDAY WITH HIGH PRESSURE AND A MUCH COLDER AIRMASS ARRIVING THURSDAY NIGHT. HIGH TEMPERATURES ON THURSDAY SHOULD BE BACK DOWN INTO THE LOWER AND MIDDLE 50S FOR MOST LOCATIONS. COOL TO COLD TEMPS ON TAP THURSDAY NIGHT INTO EARLY FRIDAY. AS HAS BEEN STANDARD THIS WINTER SEASON THE MAV SIMPLY LOOKS TOO COLD FOR THE PATTERN WITH MIDDLE TO UPPER 20S COMMON. THE HIGH CENTER IS UP OVER THE TENNESSEE VALLEY WHICH SHOULD NOT ALLOW THE BOUNDARY LAYER TO COMPLETELY DE-COUPLE...AND RADIATE DOWN TO THESE TEMPS. GFS BIAS CORRECTED GRIDS WHICH HAVE BEEN PERFORMING SIGNIFICANTLY BETTER THAN THE MAV ARE SEVERAL DEGREES WARMER AND WILL FORECAST LOW FROM THE UPPER 20S TO NEAR 30 NORTH AND GENERALLY IN THE LOWER 30S ACROSS THE SOUTH. && .LONG TERM (FRIDAY THROUGH MONDAY)... A MUCH DRIER AND OLDER AIRMASS FILTERS INTO THE REGION IN THE WAKE OF THE COLD FRONT. MIN TEMPS FRIDAY MORNING SHOULD DIP INTO THE 20S EXCEPT ALONG THE COAST WITH A HARD FREEZE POSSIBLE FOR OUR ALABAMA AND GEORGIA ZONES. THE SURFACE HIGH ASSOCIATED WITH THIS COLD AIRMASS WILL MOVE EAST OFF THE MID ATLANTIC STATES OVER THE WEEKEND WITH LOW LEVEL FLOW VEERING TO THE SOUTHEAST AND SOUTH. THIS ALONG WITH A BUILDING UPPER RIDGE WILL RESULT IN A RAPID WARMING TREND. MIN TEMPS BY SUNDAY MORNING WILL BE IN THE UPPER 40S TO LOWER 50S WITH MAX TEMPS IN THE LOWER TO MID 70S. THE NEXT COLD FRONT IS FORECAST TO APPROACH SUNDAY NIGHT AND LAY OUT EAST TO WEST ACROSS SOUTH FLORIDA/NORTH FLORIDA ON MONDAY. WILL HOLD POPS IN THE LOWER END CHANCE CATEGORY DURING THIS TIME FRAME FOR NOW. && .MARINE... WINDS AND SEAS WILL FALL BELOW HEADLINE CRITERIA THIS EVENING FOR ALL LEGS AS A WEAK COLD FRONT APPROACHES FROM THE NORTH. LOW WINDS AND SEAS WITH A FLOW FROM THE EAST AND NORTHEAST SHOULD CONTINUE THROUGH WEDNESDAY BEFORE A STRONGER COLD FRONT MOVES THROUGH THE FORECAST WATERS WEDNESDAY NIGHT AND EARLY THURSDAY. EXPECTING WINDS AND SEAS TO RAPIDLY COME UP TO SMALL CRAFT ADVISORY LEVELS DURING THIS TIME FRAME WITH STRONGER OFFSHORE FLOW. CONDITIONS ARE EXPECTED TO REMAIN AT OR NEAR ADVISORY LEVELS BEHIND THIS FRONT INTO THE DAY ON FRIDAY. && .AVIATION... SCATTERED SHRA/ISOLATED TSRA WILL CONTINUE MOVING NE ACROSS THE AREA...OCCASIONALLY AFFECTING KTLH...KPFN...AND KDHN WITH MVFR CIGS AND VIS. MVFR CIGS WILL LIKELY SET IN AT ALL TERMINALS OVERNIGHT... WITH OCCASIONAL LIGHT RAIN OR DRIZZLE. GFS MOS IS FORECASTING LIFR-VLIFR CIGS/VIS AT MOST TERMINALS TONIGHT...BUT WE LEANED TOWARD THE LESS PESSIMISTIC SREF GUIDANCE SINCE ABUNDANT HIGH LEVEL CLOUDS AND LIGHT OFFSHORE FLOW MAY RETARD DENSE FOG/LOW CIG DEVELOPMENT. && .FIRE WEATHER... WITH THE PASSAGE OF TWO COLD FRONT THROUGH WEDNESDAY NIGHT...LOW LEVEL MOISTURE AND SHOWER CHANCES SHOULD HELP KEEP RH READINGS WELL ABOVE CRITICAL VALUES. WITH THE PASSAGE OF THE SECOND AND STRONGER COLD FRONT THURSDAY MORNING...MUCH DRIER AIR WILL ARRIVE FROM THE NORTH. ENOUGH DRY AIR MAY REACH THE FORECAST AREA TO RESULT IN A FEW HOUR OF NEAR CRITICAL RH VALUES OVER THE EASTERN FL PANHANDLE THURSDAY AFTERNOON. AT THIS TIME THERE IS ENOUGH QUESTION AS TO THE TIMING OF THIS DRY AIR TO NOT GO WITH A FIRE WX WATCH...BUT THE SITUATION WILL NEED TO BE MONITORED CLOSELY IN FUTURE FORECAST PACKAGES. && .PRELIMINARY POINT TEMPS/POPS... TALLAHASSEE 50 68 49 56 32 / 50 30 50 40 0 PANAMA CITY 52 69 49 58 34 / 50 30 60 30 0 DOTHAN 47 60 43 50 29 / 50 40 60 20 0 ALBANY 46 63 44 52 28 / 50 40 60 30 0 VALDOSTA 49 66 48 56 32 / 50 30 50 40 0 CROSS CITY 53 71 53 61 31 / 50 20 30 40 0 && .TAE WATCHES/WARNINGS/ADVISORIES... AL...NONE. GA...NONE. FL...NONE. GM...NONE. && AVIATION...FOURNIER LONG TERM...BARRY PUBLIC/MARINE/FIRE WX...MROCZKA
Hazardous weather outlook, Jan 22, 5:39 AM EST, 9 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 539 AM EST TUE JAN 22 2008 ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161- GMZ730-750-755-765-770-775-231100- COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON- HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON- JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN- CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL- IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE- DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER- APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM- COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM- COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM- COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM- WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM- WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM- 539 AM EST TUE JAN 22 2008 /439 AM CST TUE JAN 22 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA... SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND AND PANHANDLE...AND ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT... THERE IS A MODERATE RISK OF RIP CURRENTS AT BIG BEND AND PANHANDLE BEACHES TODAY. OTHERWISE...NO HAZARDOUS WEATHER IS ANTICIPATED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... FREEZING TEMPERATURES ARE POSSIBLE FRIDAY MORNING BEHIND A COLD FRONT. STRONG WINDS OVER THE COASTAL WATERS WILL ALSO ACCOMPANY THE COLD FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA OF INTEREST ON THE NATIONAL MAP. CAMP
In the hours before
Special weather statement, Jan 22, 2:50 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 250 PM EST TUE JAN 22 2008 FLZ015-222015- FRANKLIN- 250 PM EST TUE JAN 22 2008 ...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR FRANKLIN COUNTY... * UNTIL 315 PM EST/215 PM CST/ AT 248 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR APALACHICOLA...MOVING NORTHEAST AT 20 MPH. DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM. ALSO...THIS STORM IS CAPABLE OF PRODUCING BRIEF TORRENTIAL DOWNPOURS. 9-FOURNIER
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 22, 3:02 PM EST | Severe Thunderstorm Warning | TAE | Franklin | 28 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.